Alert archive / Wyoming / Red Flag Warnings in 2018

Red Flag Warning 23, NWS Cheyenne, WY

August 26, 2018

NWS Cheyenne, WY issued this red flag warning at Aug 26, 2018, 7:58 PM MDT. It took effect at Aug 27, 2018, 11:00 AM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 26, 2018, 7:58 PM MDT (01:58 UTC)
In effect from
Aug 27, 2018, 11:00 AM MDT
Expired
Aug 27, 2018, 6:00 PM MDT
In force
7 hr
Issued by
NWS Cheyenne, WY

The text

As transmitted.

783 
WWUS85 KCYS 270158
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
758 PM MDT Sun Aug 26 2018

...RED FLAG WARNING FOR ZONES 301...302...303...304...308...309...
310...312 AND 313 FOR STRONG WINDS AND LOW HUMIDITY WILL EXPIRE AT
8 PM MDT THIS EVENING...

...RED FLAG WARNING IN EFFECT FOR ZONES 309...310 AND 313 FOR STRONG
WINDS AND LOW HUMIDITY MONDAY...

NEZ313-WYZ309-310-271200-
/O.EXP.KCYS.FW.W.0022.000000T0000Z-180827T0200Z/
/O.UPG.KCYS.FW.A.0016.180827T1700Z-180828T0000Z/
/O.NEW.KCYS.FW.W.0023.180827T1700Z-180828T0000Z/
Scotts Bluff National Monument/Wildcat Hills-
South Laramie Range/Medicine Bow NF-
Platte/Goshen/Central and Eastern Laramie-
758 PM MDT Sun Aug 26 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM MDT MONDAY FOR
STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 309, 310, 
AND 313...

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR GUSTY
WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 309, 310, AND 313...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from 11 AM to 6 PM MDT Monday. The
Fire Weather Watch is no longer in effect. 

* WINDS...West 25 to 35 mph sustained with gusts to 50 mph.

* HUMIDITY...10 to 15 percent in the afternoon.

* HAINES...5 to 6.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NEZ312-WYZ301>304-308-270300-
/O.EXP.KCYS.FW.W.0022.000000T0000Z-180827T0200Z/
Box Butte/South Sioux-
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-North Laramie Range/Medicine Bow NF-
Central and Northern Carbon/Ferris-Seminoe-Shirley Mountains-
Southwest Carbon County-Laramie Valley/Shirley Basin-
758 PM MDT Sun Aug 26 2018

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR GUSTY
WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 301, 302, 303, 304,
308, AND 312...

Winds were decreasing with gusts below 25 mph and relative
humidities were slowly increasing above 15 percent.

$$
3 follow-up statements
474 
WWUS85 KCYS 270755
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
155 AM MDT Mon Aug 27 2018

...RED FLAG WARNING IN EFFECT FOR ZONES 309...310 AND 313 FOR
STRONG WINDS AND LOW HUMIDITY 11 AM THROUGH 6 PM TODAY...

NEZ313-WYZ309-310-280000-
/O.CON.KCYS.FW.W.0023.180827T1700Z-180828T0000Z/
Scotts Bluff National Monument/Wildcat Hills-
South Laramie Range/Medicine Bow NF-
Platte/Goshen/Central and Eastern Laramie-
155 AM MDT Mon Aug 27 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM MDT THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE
WEATHER ZONES 309, 310, AND 313...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from 11 AM to 6 PM MDT Monday. The
Fire Weather Watch is no longer in effect.

* WINDS...West 25 to 35 mph sustained with gusts to 50 mph.

* HUMIDITY...10 to 15 percent in the afternoon.

* HAINES...5 to 6.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
016 
WWUS85 KCYS 271946
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
146 PM MDT Mon Aug 27 2018


NEZ313-WYZ309-310-280000-
/O.CON.KCYS.FW.W.0023.000000T0000Z-180828T0000Z/
Scotts Bluff National Monument/Wildcat Hills-
South Laramie Range/Medicine Bow NF-
Platte/Goshen/Central and Eastern Laramie-
146 PM MDT Mon Aug 27 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR STRONG WINDS AND LOW HUMIDITY...

* WINDS...West 25 to 35 mph sustained with gusts to 45 mph.

* HUMIDITY...20 to 30 percent in the afternoon.

* THUNDERSTORMS...Isolated thunderstorms expected through this
  evening, mainly further south near the Colorado border. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
896 
WWUS85 KCYS 272353
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
553 PM MDT Mon Aug 27 2018

...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT...

NEZ313-WYZ309-310-280100-
/O.EXP.KCYS.FW.W.0023.000000T0000Z-180828T0000Z/
Scotts Bluff National Monument/Wildcat Hills-
South Laramie Range/Medicine Bow NF-
Platte/Goshen/Central and Eastern Laramie-
553 PM MDT Mon Aug 27 2018

...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR
STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 309, 310, 
AND 313...

Relative humidity values have been on the increase since the
passing of a cold front and afternoon showers. Winds will remain
breezy during the evening and into the overnight. 

$$

WM

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Aug 26, 5:15 PM MDT, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 26, 5:15 PM MDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
515 PM MDT Sun Aug 26 2018

.SHORT TERM...(This evening through Monday)
Issued at 216 PM MDT Sun Aug 26 2018

Regional satellite showed a well defined fine cloud line along the
cold front currently bisecting Wyoming. This front was associated
with a large upper level trough over the Pacific Northwest.
Mostly clear skies with a few fair weather cumulus were seen
across southeastern Wyoming and western Nebraska. A smoke plume
was also visible from a new fire complex ongoing northwest of
Wheatland WY. Local area observations showed numerous RAWS and
WYDOT sites hitting Red Flag criteria with low near 10% RH and
winds over 30 mph. Strong downslope west winds were noted in
Cheyenne with the office ASOS gusting to 31 kts.

The rest of the afternoon, strong downslope winds and warm
temperatures will continue. An isolated shower or thunderstorm
cant be ruled out, but continued drying of the boundary layer
from turbulent mixing and downslope winds suggest the threat is
unlikely. Winds will relax some overnight with the loss of daytime
heating and mixing, but a strengthening gradient aloft will allow
a few gusts overnight. 40 to 50 meter height falls are expected
through early Monday morning. This will strengthen the 700 mb
winds to 40 or 50kts. Strong winds are likely to mix down through
early Monday. Sustained winds of 25 to 30 mph with gusts to 50 or
60 mph will be possible, especially in the higher terrain further
west. Critical fire weather conditions are expected to develop
once again Monday afternoon and evening east of the Laramie Range.
The cold front will bring increasing humidity further west, as
temperatures drop 10 to 15 degrees behind the front. Daytime highs
Monday will still be warm in the low 80s to upper 70s with mid to
upper 60s further west near Rawlins.
515 PM MDT Sun Aug 26 2018
.LONG TERM...(Monday night through Sunday)
Issued at 216 PM MDT Sun Aug 26 2018

The cold front is expected to move through southeastern Wyoming
between 23 and 02z Monday. A few showers will be possible Monday
night with some snow flurries possible above 9,000 feet early
Tuesday morning as freezing levels fall rapidly. Little
precipitation is expected Tuesday with the GFS being rather
bullish and pulling SuperBlend POPS slightly too high. Backed off
POPS for Tuesday expecting a mostly dry Frontal Passage with
cooling temperatures for Wednesday.

Dry Weather is expected for the remainder of the week as the mid
level flow goes zonal. A warm up back into the low 80s is expect
for Thursday and Friday before a shortwave trough brings another
weaker cold front through Saturday and Sunday. A few showers and
storms could develop along the front with weak mid and low level
moisture. Pops were not changed much to reflect the uncertainty
in the chance for rain with this system.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday afternoon)
Issued at 515 PM MDT Sun Aug 26 2018

VFR will prevail through Monday. Widely scattered -SHRA will linger
through 03Z, with VCSH at Rawlins, Laramie and Sidney. Gusty
westerly winds will diminish early this evening, but increase once
again early Monday morning across southeast Wyoming. Gusts of 30-45
kt are likely as a strong cold front moves across southeast Wyoming
Monday afternoon. Gusts of 20-30 kt are forecast for the Nebraska
Panhandle Monday.

&&

.FIRE WEATHER...
Issued at 216 PM MDT Sun Aug 26 2018

Critical fire weather conditions have developed this afternoon
ahead of a dry cold front. Red Flag Warnings remain in effect
until 8 pm mdt. Numerous sites have reported RH below 10% with
some single digit values. Winds have been gusty and strong from
the southwest at 25 to 35 mph with gusts as high as 40 mph. A fire
was noted on satellite east of Garrett, Wyoming. Strong winds will
continue this evening as the front moves through the area over
the next several hours. A slight wind shift to northwest will be
possible along the front. Critical fire weather conditions are
likely Monday with the current Fire Weather Watch. Higher
humidity will be found behind the front where temperatures cool
some. To the east of the front Critical fire Weather is expected
across the eastern half of the laramie Range and into parts of the
western Nebraska panhandle. Winds will continue to be strong with
isolated gusts to 60 mph Monday afternoon.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 8 PM MDT this evening for WYZ301>304-
     308>310.

     Fire Weather Watch from Monday morning through Monday afternoon
     for WYZ309-310.

NE...Red Flag Warning until 8 PM MDT this evening for NEZ312-313.

     Fire Weather Watch from Monday morning through Monday afternoon
     for NEZ313.

&&

SHORT TERM...AL
LONG TERM...AL
AVIATION...MAJ
FIRE WEATHER...AL
Hazardous weather outlook, Aug 26, 2:39 PM MDT, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
239 PM MDT Sun Aug 26 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>119-272045-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
239 PM MDT Sun Aug 26 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Dangerous fire weather conditions and gusty winds will continue as
a cold front approaches this evening.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Strong winds and low humidity will again bring dangerous fire
weather conditions to the eastern Laramie Range Monday. Sustained
winds to 35 mph with isolated gusts to 60 mph will be possible
through the evening as a second stronger cold front moves
through. Cooler temperatures and dry weather is expected for the
remainder of the week.

.Spotter information statement...

In the hours before

Special weather statement, Aug 26, 5:47 PM MDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
547 PM MDT Sun Aug 26 2018

WYZ110-270145-
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
547 PM MDT Sun Aug 26 2018

Strong west to southwest winds will occasionally gust between 50
and 60 mph with the passage of high based showers. These strong
wind gusts will impact travel along Interstate 80 between mile
posts 240 and 275 through early this evening.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 1:44 AM MDTHigh Wind WarningCYSAlbany, Carbon, Laramie, Platte16 hr
Aug 27, 12:13 PM MDTSpecial Weather StatementCYSBanner, Morrill47 min

Nearby

Red Flag Warnings in Wyoming, 2018Red Flag Warnings in Nebraska, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.